What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 22, 3:07 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, May 22, 3:07 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
407 PM EDT Tue May 22 2018
.SYNOPSIS...
A warm front across the eastern part of the local area will move
northeast tonight. A cold front will cross the region on
Wednesday, followed by a period of dry weather Thursday and
Friday under the influence of high pressure.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 300 PM EDT Tuesday...
Thunderstorms have developed this afternoon across the mountains of
northern VA/WV in association with the subtle short wave over the
Ohio Valley. Best flow aloft generally remains just north of the
area, but given the strong instability and marginal deep layer shear
profile of 25-30kt, a severe thunderstorm watch has been issued for
the northern part of the forecast area generally north of Richmond.
The best chance for severe weather would likely be across the far
north (Caroline/Louisa Counties through the northern neck) due to
the better kinematics, however overall the best severe threat seems
to be north of the area. Main concern could be another period of
locally heavy rainfall with storms possibly training across the
north this evening. These storms should diminish relatively quickly
after sunset due to loss of daytime heating.
Meanwhile, storms have also developed across the far south in
association with a weak surface trough. These are not expected to be
severe, but again, given the high precipitable water values of
around 1.75 inches, heavy rain is expected.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
As of 300 PM EDT Tuesday...
The surface front over the Ohio Valley will slowly move through the
area on Wednesday. Models suggest the front will take pretty much
the entire day to move through the region, and as a result much of
the southern half of the local area will remain south of the front
through the afternoon. This should allow for thunderstorms to once
again develop along the front in the afternoon. Winds aloft are only
marginal for severe storms in the afternoon with only about 20-25 kt
of shear during the afternoon. Could not rule out some line segments
with gusty winds but organized severe unlikely. After the front
passes through Wed evening, expect dry and seasonable weather Thu
into Friday.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 320 PM EDT Monday...
A strong surface ridge and northwest flow aloft with the upper
ridge axis to the west over the Mississippi Valley will provide
dry weather with moderate temperatures for the beginning of the
extended forecast. Expect highs in the low to mid 80s Friday and
the mid to upper 80s on Saturday. Overnight lows in the mid to
upper 60s Friday night. But the upper ridge will erode through
the holiday weekend with a gradual increase in moisture as it
appears that another area of low pressure will form in the
northeastern Gulf of Mexico by Sunday and push more tropical
moisture northward into the region. This could allow for more
showers and tropical downpours for Sunday and again on Monday.
The big model difference in the models is the handling of a
backdoor cold front between the 12z GFS and ECMWF with the GFS
pushing the front south through the area and the ECMWF keeping
the boundary well north of the area. In either case, the chance
for showers and some possibly heavy rainfall exist for the
second half of the Holiday weekend. If the GFS is right with the
front Monday could be a damp cool rainy day while the ECMWF
would lead to more periodic showers with some breaks. At this
time of year, seems more likely the for the front to hang north
of the area. So have kept the temperatures up more in the low to
mid 80s for Sunday and Monday.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 300 PM EDT Tuesday...
Mostly VFR conditions expected this afternoon, although localized
IFR possible early this afternoon at ECG with thunderstorms.
Otherwise, another round of showers and thunderstorms possible at
RIC and SBY late this afternoon and this evening as the storms
currently on the mountains move eastward. Localized IFR possible
especially at RIC, but timing is difficult. These should diminish
this evening due to loss of daytime heating. VFR expected overnight
into Wednesday, although additional storms possible across the far
south late Wed morning into Wed afternoon.
Outlook...The cold front moves through Wednesday/Wed evening with
high pressure building in for Thu/Fri. VFR conditions expected
beyond Wednesday.
&&
.MARINE...
As of 405 PM EDT Tuesday...
The surface warm front is straggling along the northeast coast
near OXB and it continues to gradually lift NE away from the
region. The flow is now turning to the south and southwest this
afternoon and evening. Some showers and thunderstorms may impact
the waters this evening as the lee side trough pulls away from
the mountains. But the winds will generally remain out of the
south to southwest at 5 - 10 KT overnight. The next cold front
will drop SE through the region on Wednesday afternoon and
evening. The flow will turn nw behind this front and there will
be a short increase in winds to about 15 KT as slightly cooler
and drier air pushes in behind front. Once the front clears the
area, high pressure will settle over the waters for Thursday
into Friday night. This will provide light winds and benign seas
through Friday night.
On Saturday, the flow will return to the south as the high
pressure system slides off the SE US coast. Expect some increase
in winds to 10 - 15 KT.
&&
.HYDROLOGY...
As of 625 AM EDT Tuesday...
Flood warning continues for the Appomattox River basin. Mattoax
is now forecast to reach moderate flooding by late tonight/early
Wednesday morning. Warning has been dropped at Stony Creek,
with river falling below flood stage earlier this morning.
Additional flood warnings continue for the Chickahominy,
Mattaponi rivers, as well as the Pocomoke River in MD. (allowed
South Anna/Pamunkey river to expire). See FLWAKQ or FLSAKQ for
more details.
&&
.CLIMATE...
As of 145 AM EDT Tuesday...
* RIC monthly rainfall total through 5/21 remains at 8.84"
(already ranks as 5th wettest May on record). (precipitation
records date back to 1880)
* SBY monthly rainfall total through 5/21 remains at 8.52"
(already ranks as 3rd wettest May on record). (precipitation
records date back to 1906)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...LKB/MRD
NEAR TERM...MRD
SHORT TERM...MRD
LONG TERM...BMS
AVIATION...MRD
MARINE...ESS
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, May 22, 5:46 PM EST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
646 PM EDT Tue May 22 2018
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060-064>067-079>081-087>089-
092-093-095>100-509-510-523>525-232300-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Caroline-Mecklenburg-Lunenburg-Nottoway-Brunswick-Dinwiddie-
Prince George-Greensville-Sussex-Surry-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-
Western Louisa-Eastern Louisa-York-Newport News-Hampton/Poquoson-
646 PM EDT Tue May 22 2018
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Scattered strong thunderstorms are possible this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered strong thunderstorms will be possible on Wednesday,
primarily during the afternoon and early evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ061-062-068-069-075>078-082>086-090-511>522-232300-
Cumberland-Goochland-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Charles City-New Kent-Gloucester-Middlesex-
Mathews-James City-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
646 PM EDT Tue May 22 2018
...SEVERE THUNDERSTORM WATCH 116 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered strong thunderstorms will be possible on Wednesday,
primarily during the afternoon and early evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 22, 5:19 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
619 PM EDT TUE MAY 22 2018
MDZ021-022-222315-
Dorchester-Wicomico-
619 PM EDT TUE MAY 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WICOMICO
AND DORCHESTER COUNTIES...
At 618 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Oxford to near Leonardtown. Movement
was east at 35 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Rainfall amounts of up to 1 inch are possible with these storms.
These storms will be near...
Secretary around 635 PM EDT.
Hurlock around 645 PM EDT.
Federalsburg around 650 PM EDT.
Other locations impacted by these storms include Galestown, Madison,
Brookview, Eldorado, Andrews, Hoopersville, Hudson, Honga, Church
Creek and Wingate.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3869 7576 3864 7571 3846 7569 3827 7599
3831 7602 3837 7600 3837 7601 3818 7608
3827 7607 3827 7618 3824 7613 3823 7613
3823 7614 3825 7618 3847 7633 3853 7620
3854 7628 3863 7629 3857 7603 3870 7590
TIME...MOT...LOC 2218Z 272DEG 32KT 3872 7615 3831 7670
ALBSpecial weather statement, May 22, 5:29 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
629 PM EDT TUE MAY 22 2018
VAZ065-066-222330-
Mecklenburg-Lunenburg-
629 PM EDT TUE MAY 22 2018
...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT CENTRAL MECKLENBURG AND
SOUTHWESTERN LUNENBURG COUNTIES...
At 629 PM EDT, thunderstorms with heavy rain were located over
Redoak, moving east at 20 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
these storms.
In addition...Rainfall amounts of 1 to 2 inches are possible with
these storms.
Locations impacted include...
Chase City, Victoria, Lunenburg, Boydton, Rehoboth, Kells Corner,
Wilburn, Spanish Grove, Loves Mill, Finchley, North View, Finneywood,
Skipwith, Fairview, Plantersville, Rogers Corner, Fort Mitchell,
Baskerville, Wightman and John H Kerr Reservoir.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3667 7870 3668 7870 3668 7869 3669 7865
3668 7863 3670 7865 3689 7849 3697 7847
3700 7823 3665 7819 3664 7857 3667 7861
3667 7862 3666 7860 3664 7871
TIME...MOT...LOC 2229Z 266DEG 17KT 3680 7860
BUTNERSpecial weather statement, May 22, 5:32 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Wakefield VA
632 PM EDT TUE MAY 22 2018
VAZ075>078-085-518>522-222330-
Western King and
Queen-Middlesex-Richmond-Northumberland-Westmoreland-Eastern King
William-Lancaster-Western Essex-Eastern Essex-Eastern King and Queen-
632 PM EDT TUE MAY 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL KING AND
QUEEN...MIDDLESEX...NORTHUMBERLAND...RICHMOND...WESTMORELAND...
SOUTHEASTERN KING WILLIAM...LANCASTER AND SOUTHEASTERN ESSEX
COUNTIES...
At 632 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Saint Clements Bay to near
Tappahannock to near King William. Movement was east at 40 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Rainfall amounts of up to 1 inch are possible with these storms.
These storms will be near...
Tappahannock and Dunnsville around 635 PM EDT.
Warsaw, Coles Point and Stevensville around 645 PM EDT.
Haynesville and Hague around 650 PM EDT.
Robley, Little Plymouth and Farnham around 655 PM EDT.
Callao and Kinsale around 700 PM EDT.
Church View, Heathsville and Jamaica around 705 PM EDT.
Saluda and Lewisetta around 710 PM EDT.
Urbanna around 715 PM EDT.
Other locations impacted by these storms include Byrdton, Currioman
Landing, Lottsburg, Threeway, Avalon, Brook Vale, Bertrand,
Reedville, Amburg and Belle Isle State Park.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 900 PM EDT for
eastern, southeastern and east central Virginia.
LAT...LON 3815 7661 3811 7660 3807 7653 3803 7651
3789 7624 3789 7619 3777 7623 3775 7627
3766 7627 3762 7624 3758 7626 3754 7626
3757 7657 3760 7665 3758 7666 3762 7709
3772 7702 3772 7703 3794 7693 3817 7686
TIME...MOT...LOC 2232Z 268DEG 33KT 3823 7679 3795 7687 3764 7705
ALBSpecial weather statement, May 22, 5:35 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Wakefield VA
635 PM EDT TUE MAY 22 2018
VAZ068-069-082>085-512>516-518-520-222330-
Western Henrico (Including the City of Richmond)-Middlesex-Eastern
Henrico-Eastern King and Queen-Gloucester-Eastern Hanover-Charles
City-New Kent-Western Chesterfield-Eastern King
William-Powhatan-Amelia-Eastern Chesterfield (Including Col.
Heights)-
635 PM EDT TUE MAY 22 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
CHESTERFIELD... NORTHWESTERN GLOUCESTER...SOUTHEASTERN KING AND
QUEEN...SOUTHWESTERN MIDDLESEX...NORTHWESTERN CHARLES CITY...NEW
KENT...SOUTHEASTERN HENRICO...SOUTHEASTERN KING
WILLIAM...SOUTHEASTERN HANOVER... NORTHWESTERN AMELIA AND
SOUTHEASTERN POWHATAN COUNTIES AND THE CITY OF RICHMOND...
At 634 PM EDT, radar indicated an area of strong thunderstorms
located along a line extending from near Tunstall to near Morven.
Movement was east at 30 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Rainfall amounts of up to 1 inch are possible with these storms.
Locations impacted include...
Richmond, New Kent, West Point, Virginia Commonwealth University,
Moseley, Talleysville, Highland Springs, Downtown Richmond, Bon Air,
Virginia Union University, University Of Richmond, Roxbury, Chester,
Mechanicsville, Bellwood, Tunstall, Providence Forge, Morven,
Chesterfield Court House and Bensley.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 900 PM EDT for
central, eastern, southeastern and east central Virginia.
LAT...LON 3765 7712 3758 7645 3735 7718 3742 7817
TIME...MOT...LOC 2234Z 273DEG 25KT 3762 7707 3742 7803
ALB
Special weather statement, May 22, 6:18 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
718 PM EDT TUE MAY 22 2018
MDZ021>025-230000-
Dorchester-Wicomico-Maryland Beaches-Somerset-Inland Worcester-
718 PM EDT TUE MAY 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOMERSET...WICOMICO...
WORCESTER AND SOUTHEASTERN DORCHESTER COUNTIES...
At 717 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Federalsburg to near Vienna to 8
miles east of Patuxent River Naval Air Station. Movement was east at
35 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Rainfall amounts of up to 1 inch are possible with these storms.
These storms will be near...
Vienna around 725 PM EDT.
Hebron around 735 PM EDT.
Salisbury, Fruitland, Salisbury University, Delmar and Delmar
around 740 PM EDT.
Parsonsburg and Deal Island around 750 PM EDT.
Princess Anne, University Of Maryland Eastern Shore, Westover and
Newark around 800 PM EDT.
Other locations impacted by these storms include Brookview, Ocean
City Municipality, Trinity, Cokesbury, Eden, Longridge, Mount Vernon,
Chesapeake Heights, Pittsville and Powellville.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3846 7569 3845 7508 3820 7514 3792 7588
3803 7605 3799 7589 3814 7579 3812 7609
3822 7583 3826 7592 3835 7586 3836 7587
3823 7597 3838 7601 3837 7601 3813 7609
3827 7607 3831 7622 3842 7590 3870 7581
TIME...MOT...LOC 2317Z 284DEG 32KT 3864 7579 3842 7586 3828 7628
ALBSpecial weather statement, May 22, 6:20 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
720 PM EDT TUE MAY 22 2018
VAZ084>086-090-520-523-230000-
Mathews-Middlesex-Eastern King and Queen-York-Gloucester-James City-
720 PM EDT TUE MAY 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GLOUCESTER...
SOUTHEASTERN KING AND QUEEN...SOUTHERN MIDDLESEX...CENTRAL YORK...
MATHEWS...AND CENTRAL JAMES CITY COUNTIES AND THE CITY OF
WILLIAMSBURG...
At 720 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Glenns to near Queens Lake. Movement was
east at 45 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Rainfall amounts of up to 1 inch are possible with these storms.
These storms will be near...
Hartfield around 730 PM EDT.
Gloucester Point, Virginia Institute For Marine Sciences, Wicomico
and Hayes around 735 PM EDT.
Deltaville, Achilles and Blakes around 740 PM EDT.
Mathews, Gwynn and Mobjack around 745 PM EDT.
Bavon around 750 PM EDT.
Other locations impacted by these storms include Croaker, Lackey,
Beulah, Moon, Laban, Camp Peary, Naxera, Grafton, Amburg and Ewell.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 900 PM EDT for
eastern, southeastern and east central Virginia.
LAT...LON 3734 7623 3729 7624 3727 7626 3727 7629
3731 7634 3721 7635 3720 7634 3726 7685
3763 7666 3758 7626 3753 7625 3746 7621
3738 7620
TIME...MOT...LOC 2320Z 280DEG 40KT 3756 7661 3733 7670
ALB